Indiana, 2004

Damaging Winds in Indiana, May 27, 2004

May 27, 2004 · NWS LMK · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 27, 2:35 AM EST, 23 minutes earlier.

Area forecast discussion, May 27, 2:35 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 AM EDT THU MAY 27 2004

ELEVATED CONVECTION CONTINUES ACROSS THE NORTHERN SECTIONS OF THE
CWA ATTM...AS SOLID LL JET WITH VALUES OF 40-50 KT BECOMES MORE
WESTERLY AND THE RAIN WILL TEMP END AS IT PUSHES EAST. THE LESSER
CHANCE OF RAIN WILL BE IN THE MORN THRU EARLY AFTN TODAY AS ANOTHER
SOLID LL JET WILL MOVE INTO THE REGION BY LATE AFTN WITH ANOTHER
SHOT OF TSTORMS WITH LIS MINUS 4 TO 6, GOOD LIFT AND THE
POSSIBILITY OF HEAVY RAIN WITH PW VALUES NEARING 2 INCHES. FLOOD
WATCH WILL BE EXTENDED THRU 4AM FRI MORN AS MUCH OF THE AREA IS VERY
SATURATED. BEST CHANCE OF RAIN WILL EXTEND INTO EARLY FRI AS THE
FRONT BEGINS TO PUSH SOUTH ACROSS THE AREA...NEAR KY/TN LINE BY
MORN. DRY NORTHERN HALF OF THE CWA FRI WITH NW FLOW AND LOWER
DEWPTS...STORMS STILL POSSIBLE SOUTHERN PORTION AS THE FRONT DROPS
FURTHER SOUTH BY FRI NIGHT. EVERYBODY UNDER NW FLOW AND DRIER AIR BY
EARLY SAT MORN...MUCH LOWER DEWPTS. FRONT WILL BEGIN TO PUSH BACK
NORTH LATER SAT...BUT THE FA SHOULD REMAIN DRY UNTIL EARLY SUN AS
HIGHER DEWPTS AND DEEPER MOISTURE MOVE BACK INTO THE AREA BEHIND THE
WARM FRONT. COLD FRONT WILL MOVE OUT OF THE MS VALLEY LATE SUN INTO
MON...GOOD LL JET AND LIFT WITH HIGH PW VALUES MAY LEAD TO HEAVY
RAIN LATE SUN INTO MON MORN ALONG AND AHEAD OF THE FRONT. DRYING
BEHIND THE FRONT LATER MON. LITTLE CHANGE TO EXTEND.

BLEND OF ETA AND GFS FOR SHORT TERM...MORE TO GFS FROM DAY 3 ON.
TEMPS ARE BLEND OF ETA 12 AND GFS MOS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.

&&

SCHOTT
Hazardous weather outlook, May 26, 5:15 PM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
615 PM EDT WED MAY 26 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
615 PM EDT (515 PM CDT) WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS EVENING AND OVERNIGHT.

AN ABUNDANTLY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
OUTLOOK AREA TONIGHT. PERIODS OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE INTO THURSDAY MORNING. PROLONGED PERIODS OF HEAVY
RAINFALL ARE POSSIBLE, THEREFORE A FLOOD WATCH CONTINUES. IN
ADDITION, THERE IS A SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS THE
ENTIRE OUTLOOK AREA. THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE UNSETTLED PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING
WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT
RISK OF SEVERE STORMS IS FORECAST FOR THE OUTLOOK AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE.

PYE

In the hours before

Local storm report, May 27, 12:36 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
136 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0136 AM     HAIL             LIBERTY                 37.32N 84.93W
05/27/2004  0.50 INCH        CASEY              KY   LAW ENFORCEMENT

&&

XXV
Local storm report, May 27, 12:55 AM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     LINWOOD                 37.33N 85.77W
05/27/2004                   HART               KY   BROADCAST MEDIA

            A NUMBER OF TREES DOWN IN THE AREA.

0150 AM     TSTM WND DMG     LIBERTY                 37.32N 84.93W
05/27/2004                   CASEY              KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE COUNTY...SOME POWER
            OUTAGES.

&&

XXV
Local storm report, May 27, 1:05 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
205 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND DMG     RUSSELL SPRINGS         37.05N 85.08W
05/27/2004                   RUSSELL            KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. A REPORT OF DAMAGE TO A CAR PORT AT
            A PRIVATE RESIDENCE.

&&

XXV
Local storm report, May 27, 1:11 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
211 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLOOD            LEITCHFIELD             37.48N 86.29W
05/27/2004                   GRAYSON            KY   LAW ENFORCEMENT

            A NUMBER OF ROADS HAD WATER COVERING THEM. DEPTHS
            UNKNOWN.

1245 AM     TSTM WND DMG     LEITCHFIELD             37.48N 86.29W
05/27/2004                   GRAYSON            KY   LAW ENFORCEMENT

            TREES DOWN. ONE TREE FELL ONTO AN OCCUPIED TRAILER NEAR
            LEITCHFIELD...HOWEVER NO INJURIES.

&&

XXV
Local storm report, May 27, 1:16 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
216 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     GREENSBURG              37.26N 85.50W
05/27/2004                   GREEN              KY   LAW ENFORCEMENT

            A NUMBER OF TREES DOWN, WITH SCATTERED POWER OUTAGES. ONE
            REPORT OF WINDOWS BLOWN OUT OF A RESIDENCE.

&&

XXV
Special weather statement, May 27, 2:03 AM EST, 55 minutes before
INZ076>079-092-KYZ032-270800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
203 AM EST THU MAY 27 2004

...STRONG STORMS ROLLING ACROSS SOUTHERN INDIANA...

AT 2 AM EST, WEATHER SERVICE RADAR INDICATED A BAND OF STRONG
THUNDERSTORMS MOVING EASTWARD AT 40 MPH ACROSS PARTS OF SOUTHERN
INDIANA. LOCATIONS SUCH AS PAOLI, SALEM, SCOTTSBURG, AND MADISON
WILL LIKELY SEE THESE STORMS IN THE AREA THROUGH 3 AM EST (4 AM
EDT). EXPECT WIND GUSTS TO 35 MPH, FREQUENT CLOUD TO GROUND
LIGHTNING, HAIL OF PEA OR MARBLE SIZE, AND TORRENTIAL RAINS.

XXV

The radar

The Louisville radar (KLVX), 38 km away, was scanning. The volume nearest the first event began at 07:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
May 27, 2:58 AM EST
Where
Floyd County, New Albany
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -85.800

Windows were blown out in some commercial buildings.

Thunderstorm Wind, Washington

When
May 27, 5:40 AM EST
Where
Washington County, 11 mi NE of Salem
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.717, -85.950

Numerous trees were downed along a highway near Little York.

Thunderstorm Wind, Jefferson

When
May 27, 5:45 AM EST
Where
Jefferson County, Madison
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
38.733, -85.383

A barn was destroyed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396589, 5396590, 5396591.